Mississippi, 2023

Damaging Winds in Mississippi, September 7, 2023

September 7, 2023 · NWS JAN · 4 events in 3 counties and zones

A disturbance in northwest flow aloft triggered a round of severe thunderstorms as it interacted with a hot and unstable air mass over portions of southern Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A disturbance in northwest flow aloft triggered a round of severe thunderstorms as it interacted with a hot and unstable air mass over portions of southern Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 7, 2:10 PM CST, 14 minutes earlier.

Area forecast discussion, Sep 7, 2:10 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
310 PM CDT Thu Sep 7 2023

...New DISCUSSION...

.DISCUSSION...
Issued at 310 PM CDT Thu Sep 7 2023

Tonight and Tomorrow:

An upper-level low pressure system has been moving southeastward
from KY/TN toward GA/SC today. Main shortwave trough axis associated
with this disturbance is focused over the Gulf Coast through the
evening, but neutral height tendencies on the western side of this
low and eastern edge of a shortwave ridge axis mean we aren't
exactly beneath strong subsidence or drying aloft along the Lower
Mississippi River valley. Thunderstorms have been developing on the
northern edge of the low-level ThetaE axis in southern AR, as well
as in the better instability axis around southern MS/LA. Flow aloft
is northwesterly, or parallel to the surface cold front boundary
through AR/LA/central MS. Convection that develops along the frontal
boundary should be steered south-southeastward this afternoon and
evening. Storms will be chasing the best instability (3500-4500 J/kg
SBCAPE) as they move toward the coast, but sufficient SBCAPE and
DCAPE values sough of the front will support an isolated damaging
wind threat from any stronger storms. Effective layer wind shear in
the 30-40 kts range is sufficient to maintain some organization as
well for any clusters that develop. A Marginal Risk for severe
thunderstorms covers portions of central/northeast LA and
southwestern/southern MS where the best alignment of parameters
supports this potential through the evening hours. A Heat Advisory
also remains in effect until 8 PM for areas south of I-20, where
heat index values of 105 to 110 have been common today. Tomorrow's
weather should generally be drier, but northerly/northwesterly flow
through AR/LA should still support some chance for showers and
storms in an axis of better moisture and instability to our west.
Northeast LA and southeast AR have the best chances to see storm
activity on Friday. At this time, severe weather chances are
expected to be west of our forecast area. /NF/

Friday night through Wednesday:

By Friday night, an upper ridging pattern settled to our west, over
the Southern Plains is expected to establish deep N/NW flow along
and west of the Mississippi River. East of the region, a shortwave
trough is progged to dig into the Ohio/Tennessee River Valley,
bringing northerly flow to those areas. This will allow for
suppression of convection along and east of the I-20 corridor
overnight Friday into Saturday as a boundary stalls across Southern
MS. For areas in the far east ArkLaMiss region, isolated to
scattered showers and storms will be possible Friday evening into
early Saturday morning. Precipitation is expected to diminish to the
southwest as the boundary moves into the Gulf of Mexico. For the
remainder of the weekend, dry conditions and seasonable temperatures
are expected, with highs in the middle 80s in the north to middle
90s in the far southeast. Overnight lows will be pleasant, with
temperatures in the lower 60s to lower 70s.

By the beginning of the next work week, a shortwave trough
associated with a closed low over the Appalachians is expected lift
northeast into the mid-Atlantic. Behind this system, a broad trough
extending from the Rockies to the northeastern seaboard is expected
to dig into the Lower Mississippi Valley region. With this, the
potential for isolated to scattered rain chances will increase from
the northwest on Tuesday and Wednesday as a frontal boundary inches
into the region. In the wake of the frontal passage, temperatures
are expected to range in the lower to upper 80s for the majority of
the region on Wednesday, with some areas in the far north reaching
the lower 70s (yay!). This anticipated pattern change is expected to
bring much needed relief behind dangerous heat stress conditions
that have plagued the region for the last several weeks. /AJ/

&&

.AVIATION...
(12Z TAFS)
Issued at 702 AM CDT Thu Sep 7 2023

VFR conditions and light surface wind will prevail for the most
part through the forecast period. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       68  92  66  91 /  10  10  20  10
Meridian      65  90  65  90 /  10   0  10   0
Vicksburg     70  91  65  90 /  10  10  20  10
Hattiesburg   72  96  67  95 /  30   0  10  10
Natchez       73  92  68  91 /  20  20  30  20
Greenville    65  88  63  86 /   0  10  20   0
Greenwood     66  89  63  88 /   0  10  10   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 8 PM CDT this evening for MSZ053>055-059>066-
     072>074.

LA...Heat Advisory until 8 PM CDT this evening for LAZ015-023>026.

AR...None.
&&

NF/AJ/NF
Hazardous weather outlook, Sep 7, 1:05 PM CST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
205 PM CDT Thu Sep 7 2023

ARZ074-075-MSZ018-019-025>039-041-042-044>046-051-052-081915-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-Attala-Winston-Noxubee-Sharkey-Yazoo-Leake-
Neshoba-Kemper-Newton-Lauderdale-
205 PM CDT Thu Sep 7 2023

This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, and north central Mississippi.

.DAY ONE...Tonight and Friday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

LAZ007>009-016-MSZ040-043-047>050-056>058-081915-
Morehouse-West Carroll-East Carroll-Madison LA-Issaquena-
Madison MS-Warren-Hinds-Rankin-Scott-Smith-Jasper-Clarke-
205 PM CDT Thu Sep 7 2023

This hazardous weather outlook is for portions of northeast
Louisiana, and central Mississippi.

.DAY ONE...Tonight and Friday

DANGEROUS HEAT
THREAT...Limited
TIMING...Through the remainder of this afternoon

Caution is advised this afternoon for possible dangerous heat, as
heat index values peak near 105 degrees. Heat exhaustion will be
possible with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

LAZ015-MSZ053>055-063>066-072>074-081915-
Richland-Claiborne-Copiah-Simpson-Lawrence-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
205 PM CDT Thu Sep 7 2023

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Friday

DANGEROUS HEAT
THREAT...Elevated
TIMING...Through the remainder of this afternoon

Dangerous heat is likely this afternoon, with peak heat index
values ranging from 105 to 110 degrees. Heat exhaustion will be
likely with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

LAZ023>026-MSZ059>062-081915-
Franklin LA-Catahoula-Tensas-Concordia-Jefferson-Adams-
Franklin MS-Lincoln-
205 PM CDT Thu Sep 7 2023

This hazardous weather outlook is for portions of northeast
Louisiana, south central Mississippi, and southwest Mississippi.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...The rest of this afternoon through tonight

DANGEROUS HEAT
THREAT...Elevated
TIMING...Through the remainder of this afternoon

Isolated severe thunderstorms are possible through this evening.
Some thunderstorms could produce damaging wind gusts and hail.

(https://www.weather.gov/images/jan/graphicast/1.png)

Dangerous heat is likely this afternoon, with peak heat index
values ranging from 105 to 110 degrees. Heat exhaustion will be
likely with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.

NF

&&

...HAZARD LEGEND...

*DANGEROUS HEAT*
Extreme...Extreme heat is expected with peak heat index values
 in excess of 110 degrees for multiple days. Heat stroke continues
 to be a major concern.
Significant...Dangerous heat expected with peak heat index values
 in excess of 110 degrees. Heat stroke will be a significant
 concern.
Elevated...Dangerous heat likely with peak heat index values
 ranging from 106 to 110 degrees. Heat exhaustion will be likely.
Limited...Caution is advised for possible dangerous heat as
 heat index values peak near 105 degrees. Heat exhaustion will
 be possible.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, Sep 7, 12:22 PM CST, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
122 PM CDT Thu Sep 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     Tstm Wnd Dmg     4 WNW Cadaretta         33.73N 89.52W
09/06/2023                   Grenada            MS   Emergency Mngr

            A few trees down along Pleasant Grove rd.

&&

CE
Local storm report, Sep 7, 12:47 PM CST, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
147 PM CDT Thu Sep 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     Tstm Wnd Gst     2 NNW Philadelphia      32.80N 89.12W
09/06/2023  M76 MPH          Neshoba            MS   Emergency Mngr

            Measured at the EOC.

&&

CE
Local storm report, Sep 7, 1:35 PM CST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
235 PM CDT Thu Sep 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     Tstm Wnd Dmg     1 NW Mccool             33.21N 89.36W
09/06/2023                   Attala             MS   Emergency Mngr

            Scattered trees down Hwy 12 and road 3122.

&&

CE
Local storm report, Sep 7, 1:37 PM CST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
237 PM CDT Thu Sep 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     Tstm Wnd Dmg     1 SSE Ethel             33.10N 89.46W
09/06/2023                   Attala             MS   Emergency Mngr

            Scattered trees down S of Ethel, a few down
            across road 5053.

&&

CE
Local storm report, Sep 7, 1:39 PM CST, 45 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
239 PM CDT Thu Sep 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     Tstm Wnd Dmg     4 E Providence          33.05N 89.35W
09/06/2023                   Attala             MS   Emergency Mngr

            Trees down along Hwy 14 near road 5001.

&&

CE
Local storm report, Sep 7, 1:40 PM CST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
240 PM CDT Thu Sep 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     Tstm Wnd Dmg     3 SE Kosciusko          33.03N 89.56W
09/06/2023                   Attala             MS   Emergency Mngr

            Trees down along Williamsville Rd.

&&

CE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
September 7, 2:24 PM CST
Where
Marion County, 0.81 mi NW of West Columbia
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.258, -89.880

A tree was blown onto MS Highway 587 near Racetrack Road.

Thunderstorm Wind, Marion

When
September 7, 2:32 PM CST to 2:37 PM CST
Where
Marion County, 0.69 mi S of Neb
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
31.220, -89.900

Multiple trees were blown down across MS Highway 586. A tree was blown down, and a roof was damaged along Hew Hope Church Road.

Thunderstorm Wind, Jefferson

When
September 7, 4:41 PM CST to 5:00 PM CST
Where
Jefferson County, 1.18 mi E of Stampley to 2.15 mi E of Hicks
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.650, -91.130

Multiple trees were blown down from the Stampley area to McNair, including several which were blown across roadways.

Thunderstorm Wind, Franklin

When
September 7, 5:00 PM CST
Where
Franklin County, 2.38 mi NNW of Oldenburg
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.610, -91.000

A large tree was blown down along McNair Road near the Jefferson County line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1143182, 1143184, 1143188, 1143189.